Kentucky, 2022

Strong Wind in Kentucky, March 30, 2022

March 30, 2022 · NWS PAH · 22 events in 22 counties and zones

Strong and gusty south to southwest winds developed ahead of a strong cold front that trailed southward from a low pressure center passing north of the region. A very strong low-level jet strengthened to around 80 knots, which set the stage for both strong gradient winds and thunderstorm winds.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong and gusty south to southwest winds developed ahead of a strong cold front that trailed southward from a low pressure center passing north of the region. A very strong low-level jet strengthened to around 80 knots, which set the stage for both strong gradient winds and thunderstorm winds. The peak measured wind gusts in western Kentucky were 47 mph at the Paducah airport, 46 mph at the mesonet site near Calhoun in Mclean County, and 45 mph at Henderson. A tree fell on a power line near Spottsville in Henderson County, causing a power outage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 5:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 30, 5:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
635 AM CDT Wed Mar 30 2022

.UPDATE...
Issued at 635 AM CDT Wed Mar 30 2022

Updated the aviation section for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday)
Issued at 346 AM CDT Wed Mar 30 2022

A very strong upper trough moves northeastward across the Quad State
today as a surface low tracks northeastward from the Central Plains
to the Great Lakes. This system will result in multiple weather
hazards today: 1. very strong southerly non-thunderstorm wind gusts
of 40-55 mph during the daytime hours, 2. a line of thunderstorms
with the potential for severe weather moving west to east across the
Quad State from midday through the early evening hours (with
damaging winds the primary severe weather hazard, though a few
tornadoes are also possible), and 3. locally heavy rainfall with
thunderstorms which could produce minor flooding issues.

The warm front continues to very slowly progress northward through
the Evansville Tri-State through sunrise, bringing warmer
temperatures and a significant increase in dew points. A few light
showers are possible in SE Missouri and SW Illinois near daybreak.
The southerly winds will keep early morning temperatures in the 60s
across most of the Quad State.

Low pressure in Iowa is moving northeastward from SW Iowa towards
Lake Michigan as it intensifies. An upper-trof is slightly
positively tilted at the moment but early this morning will swing
through Texas and become negatively tilted as it lifts northeastward
today into tonight, driving the cold front through the Quad State
later today. During the day, southerly winds will quickly intensify
to wind advisory criteria and remain so ahead of the afternoon-early
evening thunderstorm line. As noted in previous discussions, wind
speeds at 850 mb continue to be near their climatological max with
near +4 standard deviations at 60-70 kts. At the surface, sustained
winds of 20-30 mph are forecast with non-thunderstorm wind gusts up
to 50-55 mph possible during the daytime hours. With little change
relative to the previous forecast package, and with no neighbors
interested in an adjustment, a wind advisory continues to be the
product of choice, with these forecast winds on the high end of the
advisory range.

A long-lived convective line ahead of the cold front is forecast to
move into western portions of SE Missouri near noon, then sweep
eastward across the Quad State. CAMs are producing very little in
the manner of thunderstorms ahead of the line, so we are looking at
a QLCS event. This line is forecast to reach the Mississippi/Ohio
confluence region mid-afternoon and the eastern portions of the Quad
State near sunset. Shear will be very high, and dew points in the
southern half of the CWA will peak near 60F. Instability remains the
lone weak aspect, and will result in a fairly wide spread in
potential severe weather today, especially since the more favorable
environment to the south could cut off some of the convective
potential further north. The howling winds not far above the surface
will not require all that strong of a downdraft to be brought to the
surface. As a result, damaging wind gusts will be the primary severe
weather hazard. A few tornadoes will be possible. With environmental
winds as strong as they are, any tornadoes that do occur could be a
little longer lived and/or a little stronger than the typical QLCS
tornado. The latest SPC Day 1 Outlook is little changed from the
previous one, with an enhanced risk for Southeast Missouri, much of
Western Kentucky, and far Southern Illinois.

QPF with this system continues to be on the order of 1-1.5 inches.
The moisture advection is very strong in the ensembles with
integrated WV transport at +6 standard deviations. With the
progressive eastward motion of the storm line, most of the rain will
be expected to fall in 1-2 hours. WPC keeps most of the Quad State
in a marginal risk ERO with a slight risk for the southern portions
of the Purchase area in Western Kentucky and the furthest southeast
corner of SE Missouri.

Models bring a secondary line through during the late evening hours,
lifting it northeast from Southeast Missouri to the Evansville Tri-
State. The previous storm line will have taken much of the energy
out of the environment, leaving little potential for lightning or
heavy rain. The cold front moves through during the evening,
shifting winds to westerly. While winds will be breezy tonight, they
will be well below advisory criteria. With this model package, there
is a large increase in model support for a weak secondary upper-
level disturbance moving through Thursday resulting in the
introduction of a chance of rain for the northern half of the Quad
State during the day. Rainfall amounts will be light tomorrow, on
the order of a tenth of an inch or less.

Temperatures early this morning in the 60s, bolstered by southerly
winds, will peak near 80 for locations with later arrival of the
storm line and closer to 70 for locations on the northwestern edge
of the CWA. Following the cold front, temperatures drop to the near
40 to mid 40s range tonight, then rise only to the 50s tomorrow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 346 AM CDT Wed Mar 30 2022

Much of the country will be under a progressive flow aloft with
nearly zonal flow expected over the Quad State through the extended
portion of the forecast.

A compact short wave trough will push northeast of the region
Thursday night, but a few showers could linger into the evening over
the Evansville Tri State. As skies clear out overnight, some frost
or light freeze potential will be possible over the Ozark Foothills
of southeast Missouri.

Zonal flow does not typically lead to great forecast confidence, but
there is reasonable agreement amongst the medium range guidance for
a short wave trough to move eastward through the Mississippi Valley
Saturday. With little time for moisture return, this system is
likely to move through the region dry. WPC QPF is virtually nil, but
the NBM does have some chance PoPs Saturday.

The weather map gets rather complex heading into next week, with
multiple disturbances at different latitudes, not so well in phase.
While there are few dissenting opinions amongst the guidance for an
active period from late Sunday night through next Wednesday, the
details are not handled well.

South or southeast winds should develop Sunday night into Monday and
continue at least through Tuesday and possibly Wednesday. This
should allow for some decent moisture return to the region, and
support good chance PoPs for Tuesday and next Wednesday with lesser
PoPs beginning late Sunday night. Instability is hard to find in the
guidance, but the NBM does throw in some thunder for the entire area
Tuesday afternoon. This may be a bit of a stretch at this point, but
will leave it alone for now.

As for temperatures, it will start out below normal Thursday night
and Friday and then slowly climb to near normal by Sunday. The first
half of the next week should see above normal temperatures, despite
the expected clouds and rain. The only period of concern for frost
or a light freeze will be late Thursday night into early Friday
mainly across southeast Missouri.

&&

.AVIATION...
Issued at 635 AM CDT Wed Mar 30 2022

Strong winds will be the primary hazard amongst a variety of
issues this TAF period. Southerly non-thunderstorm winds will
increase to 20-25 kts sustained and gusts to 35-40 kts during the
daytime hours. Isolated showers are possible during the day with a
thunderstorm or two possible but low enough probability to be
left out for the morning. An organized line of storms will move
eastward through the Quad State this afternoon and early evening.
Thunder is included for the more likely time of arrival. A
temporary drop to MVFR or IFR vsby is likely with the heavier
rain/storms and a drop to MVFR cigs is likely during and in the
hours after the storms. A cold front behind the storm line will
shift winds towards westerly for late this evening and overnight
as winds decrease but remain breezy.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...DRS
AVIATION...ATL
Hazardous weather outlook, Mar 30, 2:59 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
359 AM CDT Wed Mar 30 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-310900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
359 AM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Increasing winds today will be a near severe hazard, with highest
wind gusts outside of thunderstorms up to 50 to 55 mph possible. A
wind advisory is in effect from 7 AM to 7 PM today. Refer to the
advisory for additional details.

Strong to severe thunderstorms are possible across the entire Quad
State this afternoon and early evening. Damaging winds will be
the primary severe weather hazard with a few tornadoes also
possible. The highest threat area is southeast Missouri,
southwest Kentucky, and far southern Illinois, where an enhanced
risk of severe weather is forecast. A slight risk exists across
the remainder of the area.

Localized heavy rain with thunderstorms may produce isolated
flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of severe weather, flooding, and impacts from
non-thunderstorm winds are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Ballard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Fulton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Carlisle forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Hickman forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
McCracken forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Graves forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Livingston forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Calloway forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Marshall forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Crittenden forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Lyon forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Caldwell forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Trigg forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Webster

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Webster forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Hopkins forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Christian forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Todd forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Muhlenberg forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Daviess forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
Henderson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
March 30, 8:00 AM CST to 7:00 PM CST
Where
McLean forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008849, 1008850, 1008851, 1008852, 1008853, 1008854, 1008855, 1008856, 1008857, 1008858, 1008859, 1008860, 1008861, 1008862, 1008863, 1008864, 1008865, 1008866, 1008867, 1008869, 1008870, 1008871.